Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 167, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 13, 2002, 7:21 AM CDT for Jefferson County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2002, 7:21 AM CDT (12:21 UTC)
- Expired
- May 13, 2002, 8:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Jefferson County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 0.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1065 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 131221 SVRJAN MSC063-131300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 721 AM CDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI * UNTIL 800 AM CDT * AT 721 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FAYETTE...OR ABOUT 22 MILES NORTHEAST OF NATCHEZ...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL... REMAIN OVER RURAL JEFFERSON COUNTY DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN PROTECTED UNTIL THE STORM HAS PASSED. WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3180 9119 3165 9116 3165 9077 3183 9088
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 5:00 AM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 13, 5:00 AM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 500 AM CDT MON MAY 13 2002 UPDATING FORECAST TO REMOVE SEVERE WORDING IN NORTHERN ZONES AS THREAT HAS DIMINISHED SIGNIFICANTLY. -------------PREVIOUS DISCUSSION----------------------------- MAIN FORECAST PROBLEM IS FIRST PERIOD POPS ALONG THE FRONTAL BOUNDARY/SQUALL LINE CURRENTLY MOVING RAPIDLY EAST TOWARDS THE WESTERN CWFA. LAST MINUTE ADJUSTMENTS TO POPS WILL BE LIKELY FROM PRELIM NUMBERS. FRONT IS PROGGED TO RAPIDLY MOVE EAST OVER THE CWFA TODAY. BOTH THE ETA AND AVN INITIALIZED THE BOUNDARY FAIRLY WELL AND STILL SEEM TO BE ON TRACK...ONLY CONCERN IS THE BOUNDARY COULD BE SPEEDING UP WITH THE UPPER DYNAMICS DIRECTLY INTERACTING WITH THE FRONT. WILL BOOST POPS IN THE FIRST PERIOD SIGNIFICANTLY ACCORDING TO CURRENT TRENDS. SEVERE STORMS ARE STILL A CONCERN WITH THE FRONT...BUT SHOULD MAINLY BE CONFINED TO THE NORTHERN THIRD OF THE CWFA AS BEST DYNAMICS STAY OVER THAT AREA. IN ADDITION...WITH THE FRONT MOVING SO RAPIDLY...DAYTIME HEATING SHOULD NOT BE A MAJOR CONTRIBUTOR... ESPECIALLY IN THE SOUTH...FOR THE SEVERE WEATHER THREAT AS FRONT IS PROGGED TO BE OVER THE EXTREME SOUTHEAST ZONES BY MIDDAY. WEAK UPPER DYNAMICS AND FRONTAL FORCING WILL MAINLY SUPPORT ANY DEVELOPMENT LATER IN THE FIRST PERIOD. HIGH PRESSURE BEGINS SETTLING OVER THE CWFA BEHIND THE BOUNDARY...WITH GOOD NORTHERLY FLOW IN THE MID AND UPPER LEVELS USHERING IN A COOLER AND MORE SEASONABLE AIRMASS. TEMPS WILL BE COOLER...MAINLY IN THE 70S TODAY...WITH NEAR 80 TOMORROW IN MOST LOCALES. THE EXTENDED STILL LOOKS DRY...WITH HIGH PRESSURE DOMINATING THROUGH SUNDAY. WILL NOT MAKE ANY MAJOR CHANGES TO THE EXTENDED...ONLY MINOR CHANGES ASSOCIATED WITH SOME RE-GROUPING OF ZONES. TEMPS LOOK DECENT AND WILL TAKE COMPROMISE. PRELIM NUMBERS... JAN 76/52/82/52/83 60000 MEI 79/50/82/49/83 50000 .JAN... AR...NONE. LA...NONE. MS....NONE. 32
In the hours before
Special weather statement, May 13, 5:17 AM CDT, 2 hours 4 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 517 AM CDT MON MAY 13 2002 ...THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY. NO SEVERE THUNDERSTORMS ARE EXPECTED...HOWEVER THE STRONGER STORMS THAT DEVELOP COULD PRODUCE WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAIN. A COLD FRONT...EXTENDING ALONG THE MISSISSIPPI RIVER JUST PRIOR TO SUNRISE... WILL PASS THROUGH THE REGION RAPIDLY THIS MORNING. AS THE FRONT PLOWS INTO THE UNSTABLE AIRMASS IN PLACE...SCATTERED THUNDERSTORMS WILL RESULT. DUE TO LIMITED INSTABILITY...THE THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. ACTIVATION OF STORMS SPOTTERS IS NOT ANTICIPATED. ...NON PRECIPITATION... THE TIGHTENING PRESSURE GRADIENT BEHIND THE PASSING COLD FRONT WILL ALLOW WINDS TO BECOME QUITE GUSTY BY AFTERNOON. SUSTAINED WINDS FROM 15 TO 25 MPH WILL BE COMMON AFTER THE FRONTAL PASSAGE WITH SOME GUSTS TO 30 MPH. THESE WINDS WILL ALLOW AREA LAKES TO BECOME CHOPPY AND CAUTION IS ADVISED. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, May 13, 7:02 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
702 AM CDT MON MAY 13 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0531 AM GRENADA MS WIND DAMAGE
05/13/02 GRENADA NUMEROUS TREES DOWN
BETWEEN WEST MONROE
STREET (NEAR WOODED
DRIVE) AND SILVERLEAF
DRIVE. BUILDING DAMAGE TO
GRENADA LAKES
HOSPITAL...A REALTY
OFFICE...AND SEVERAL
HOMES. 3 TRAILERS AND 2
CARS WERE DAMAGED IN A
TRAILER PARK. REPORTED BY
GRENADA COUNTY EMA.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:03 AM CDT | Severe Thunderstorm Warning | JAN | Adams | 42 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.